Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The semicellularity theorem


Author: Gene G. Garza
Journal: Trans. Amer. Math. Soc. 269 (1982), 663-676
MSC: Primary 57N60; Secondary 57M30
DOI: https://doi.org/10.1090/S0002-9947-1982-0637716-1
MathSciNet review: 637716
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper are proved several theorems concerning semicellularity of subsets of $ 2$-spheres in $ {E^3}$. In particular, it is shown that a cellular arc or disk on a $ 2$-sphere which has no nonpiercing points is semicellular in both complementary domains of the $ 2$-sphere. The proof is entirely geometrical and involves the idea of piercing points.


References [Enhancements On Off] (What's this?)

  • [1] W. R. Alford and B. J. Ball, Some almost polyhedral wild arcs, Duke Math. J. 30 (1963), 33-38. MR 0144312 (26:1858)
  • [2] Ralph J. Bean, Disks in $ {E^3}$. I. Subsets of disks having neighborhoods lying on $ 2$-spheres, Trans. Amer. Math. Soc. 112 (1964), 206-213. MR 0162235 (28:5434)
  • [3] R. H. Bing, Improving the side approximation theorem, Trans. Amer. Math. Soc. 116 (1965), 511-525. MR 0192479 (33:704)
  • [4] -, Improving the intersections of lines and surfaces, Michigan Math. J. 14 (1967), 155-159. MR 0206927 (34:6743)
  • [5] Morton Brown, The monotone union of open $ n$-cells, Proc. Amer. Math. Soc. 12 (1961), 812-814. MR 0126835 (23:A4129)
  • [6] C. E. Burgess, Criteria for a $ 2$-sphere in $ {S^3}$ to be tame modulo two points, Michigan Math. J. 14 (1967), 321-330. MR 0216481 (35:7314)
  • [7] -, Semicellular sets in crumpled cubes, Proc. 1974 Utah Geometric Topology Conf., Springer-Verlag, New York, 1975, pp. 42-57. MR 0388402 (52:9238)
  • [8] C. E. Burgess and J. W. Cannon, Embeddings of surfaces in $ {E^3}$, Rocky Mountain J. Math. 1 (1971), 259-344. MR 0278277 (43:4008)
  • [9] J. C. Cantrell, Almost locally polyhedral $ 2$-spheres in $ {S^n}$, Duke Math. J. 30 (1963), 249-252. MR 0148042 (26:5551)
  • [10] R. J. Daverman, On cells in Euclidean space that cannot be squeezed, Rocky Mountain J. Math. 5 (1975), 87-93. MR 0370598 (51:6825)
  • [11] R. J. Daverman and W. T. Eaton, Universal crumpled cubes, Topology 11 (1972), 223-235. MR 0292048 (45:1136)
  • [12] P. H. Doyle and J. G. Hocking, Some results on tame disks and spheres in $ {E^3}$, Proc. Amer. Math. Soc. 11 (1960), 832-836. MR 0126839 (23:A4133)
  • [13] D. S. Gillman, Side approximation, missing an arc, Amer. J. Math. 85 (1963), 459-476. MR 0160193 (28:3407)
  • [14] Norman Hosay, Conditions for tameness of a $ 2$-sphere which is locally tame modulo a tame set, Notices Amer. Math. Soc. 9 (1962), 117. Abstract #589-43.
  • [15] S. Kinoshita, On quasi translations in $ 3$-space, Topology of $ 3$-Manifolds, 1961 University of Georgia Topology Proc., Prentice-Hall, Englewood Cliffs, N. J., 1962, pp. 223-226. MR 0139685 (25:3116)
  • [16] L. L. Lininger, Some results on crumpled cubes, Trans. Amer. Math. Soc. 118 (1965), 534-549. MR 0178460 (31:2717)
  • [17] L. D. Loveland, Piercing points of crumpled cubes, Trans. Amer. Math. Soc. 43 (1969), 145-152. MR 0247619 (40:883)
  • [18] D. R. McMillan, Some topological properties of piercing points, Pacific J. Math. 22 (1967), 313-322. MR 0216486 (35:7319)
  • [19] -, Piercing a disk on a cellular set, Proc. Amer. Math. Soc. 19 (1968), 135-157.
  • [20] R. L. Moore, Concerning upper semi-continuous collections of continua, Trans. Amer. Math. Soc. 27 (1925), 416-428. MR 1501320
  • [21] T. B. Rushing, Topological embeddings, Academic Press, New York and London, 1973. MR 0348752 (50:1247)
  • [22] D. G Stewart, Cellular subsets of the $ 3$-spheres, Trans. Amer. Math. Soc. 114 (1965), 10-22. MR 0173244 (30:3457)
  • [23] -, On unions of cellular sets, Proc. Topology Conf., (Arizona State University, 1967), Arizona State Univ., Tempe, 1968, pp. 262-264. MR 0238290 (38:6566)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N60, 57M30

Retrieve articles in all journals with MSC: 57N60, 57M30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0637716-1
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society